Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 20, 2018, 5:11 PM EDT for 4 counties in Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 20, 2018, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Estill County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:30 PM EDT | TSTM WND DMG | Kimbrell, KY | TREE ACROSS ROAD AT ON LILYS FERRY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:16 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
The text
As transmitted.
915
WUUS53 KJKL 202111
SVRJKL
KYC065-165-173-197-202200-
/O.NEW.KJKL.SV.W.0069.180720T2111Z-180720T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
511 PM EDT FRI JUL 20 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Powell County in east central Kentucky...
Southeastern Montgomery County in east central Kentucky...
Northern Estill County in east central Kentucky...
Southern Menifee County in east central Kentucky...
* Until 600 PM EDT.
* At 511 PM EDT, a severe thunderstorm was located over Westbend, or
9 miles west of Stanton, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stanton, Frenchburg, Jeffersonville, Clay City, Wellington,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Pilot, Means, Levee, Bowen, Stoll and Kimbrell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3793 8346 3783 8353 3782 8359 3783 8362
3771 8373 3776 8409 3778 8411 3781 8408
3781 8412 3784 8410 3784 8408 3782 8407
3785 8406 3784 8400 3787 8403 3787 8402
3792 8399 3793 8397 3798 8399
TIME...MOT...LOC 2111Z 282DEG 41KT 3789 8402
HAIL...0.75IN
WIND...60MPH
$$
GREIF1 follow-up statement
024
WWUS53 KJKL 202157
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
557 PM EDT FRI JUL 20 2018
KYC065-165-173-197-202206-
/O.EXP.KJKL.SV.W.0069.000000T0000Z-180720T2200Z/
Powell KY-Montgomery KY-Estill KY-Menifee KY-
557 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR POWELL...SOUTHEASTERN
MONTGOMERY...NORTHERN ESTILL AND SOUTHERN MENIFEE COUNTIES WILL
EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern and east central Kentucky.
LAT...LON 3793 8346 3783 8353 3782 8359 3783 8362
3771 8373 3776 8409 3778 8411 3781 8408
3781 8412 3784 8410 3784 8408 3782 8407
3785 8406 3784 8400 3787 8403 3787 8402
3792 8399 3793 8397 3798 8399
TIME...MOT...LOC 2156Z 282DEG 41KT 3778 8341
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:48 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 20, 4:48 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 448 PM EDT Fri Jul 20 2018 .UPDATE... Issued at 448 PM EDT FRI JUL 20 2018 The forecast has been updated to include recently issued severe thunderstorm watch 292. Also inserted severe weather elements into the weather grids to account for the threats mentioned in the severe weather watch. The hazardous weather outlook has also been updated to include mention of the severe thunderstorm watch. The forecast is now up to date. Will issue later updates as counties get shaved off of the severe weather watch. && .SHORT TERM...(This evening through Saturday night) Issued at 340 PM EDT FRI JUL 20 2018 A cluster of strong to severe thunderstorms is approaching the forecast area from the west. At this time, should these storms hold together, they would begin to affect portions of the area along and north of a line from Stanton to Campton to Salyersville to Canada in Pike county. The question now will be whether or not these storms will be able to maintain their current intensity as they move over a portion of the area that received quite a bit of rainfall this morning. Will keep severe wording in the grids and the zone forecast text product until we see firm evidence that the ongoing storms can not maintain current strength or that new activity will not be able to reach severe limits. For now it will be a matter watching and seeing what happens as ongoing storms move into our area. At this time, we feel that the primary threats with any strong to severe storms will be damaging wind gusts and locally heavy rainfall that could lead to flooding. A new concern is the potential for heavy rainfall and flooding, especially for areas that receive alot of rain this morning. A flash flood watch is in effect to address this issue through midnight tonight. At this time, multiple rounds of showers and storms are expected to move across the area this afternoon through Saturday night. The trigger for this activity will be an area of low pressure that will be moving slowly across the Great Lakes and Ohio Valley regions, and the surface cold front associated with it. Temperatures should bottom out the next two nights at near normal values in the mid to upper 60s. Highs on Saturday will depend on the amount of cloud cover and precipitation we experience, but should generally be well below normal, with max values ranging from the upper 70s in our north, to the lower 80s everywhere else. .LONG TERM...(Saturday night through Thursday) Issued at 248 AM EDT FRI JUL 20 2018 Upper level low will shift south over Kentucky Saturday night, before slowly moving further south on Sunday. This system will then slowly fizzle out into next week. The best chances for rain may come on Saturday night into Sunday as deep moisture and lift is in place for a soaking rainfall. Hard to judge how many thunderstorms we will see given the abundance of cloud cover, but will maintain a small chance for storms. Did undercut guidance a bit on highs Sunday given the cloud cover and elevated rain chances. As we head into next week, shower and storm chances should be more focused during the afternoon/evening peak heating period, as forcing diminishes. However, models continue to provide chances through at least next Thursday each day and no reason to doubt this given the wet pattern we have been in. Temperatures should rebound a bit going into next week with highs back into the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 159 PM EDT FRI JUL 20 2018 As a surface low pressure has advanced towards the Commonwealth from the west this morning, showers and thunderstorms overspread the northernmost TAF sites of SYM, JKL, and SJS. A second round of storms will affect the area this evening, although timing is still a bit uncertain at this time. Have allowed for a TEMPO group of IFR to show the advancement of this line later this evening. Winds will generally be light, but will increase with storms to about 20 kts. Wind gusts could potentially reach 35 kts or greater with this line. The other concern towards the end of the TAF period will be fog development, particularly in areas with recent rains from during the day and evening. Have allowed for MVFR conditions towards dawn to address this. The likelihood of showers will remain high on Saturday as the low pressure system moves even closer to our region. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for KYZ044-050>052- 060-104-106. && UPDATE...AR SHORT TERM...AR LONG TERM...KAS AVIATION...CGAL/GEOGERIAN
Hazardous weather outlook, Jul 20, 4:44 PM EDT, 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 444 PM EDT Fri Jul 20 2018 KYZ044-050>052-060-104-106-212345- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, and West Liberty 444 PM EDT Fri Jul 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Severe thunderstorms will be possible through this evening. The primary threats will be damaging winds and large hail. An isolated tornado is also possible. Additionally, flash flooding will be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late this evening. KYZ058-059-068-069-080-107>120-212345- Estill-Powell-Rockcastle-Jackson-Laurel-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, London, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 444 PM EDT Fri Jul 20 2018 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Severe thunderstorms will be possible through this evening. The primary threats will be damaging winds and large hail. An isolated tornado is also possible. Additionally, isolated flash flooding will be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early this evening. KYZ079-083>088-212345- Pulaski-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Burnside, Somerset, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 444 PM EDT Fri Jul 20 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms will be possible through this evening. The primary threats will be damaging winds and large hail. An isolated tornado is also possible. Additionally, isolated flash flooding will be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early this evening. AR/GEOGERIAN
In the hours before
Special weather statement, Jul 20, 4:19 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
419 PM EDT FRI JUL 20 2018
KYZ044-052-202100-
Rowan-Fleming-
419 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...
At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairview to near Cowan. Movement was
east at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Triplett,
Tilton, Muses Mills, Craintown, Wallingford, Plummers Landing, Cowan,
Poplar Plains, Foxport, Elizaville, Waltz, Goddard, Ewing and
Flemingsburg Junction.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Kentucky.
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3840 8341 3829 8333 3830 8385 3834 8384
3836 8388 3835 8390 3837 8390 3836 8392
3842 8395 3845 8398 3849 8393 3846 8385
3852 8364
TIME...MOT...LOC 2019Z 272DEG 29KT 3850 8395 3837 8396
GREIFSpecial weather statement, Jul 20, 4:51 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT FRI JUL 20 2018
KYZ058>060-108-111-202130-
Menifee-Lee-Estill-Wolfe-Powell-
451 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL...CENTRAL ESTILL...SOUTH
CENTRAL MENIFEE...NORTHEASTERN LEE AND WOLFE COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Hardwick, or
near Stanton, moving east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stanton, Irvine, Campton, Clay City, Fincastle, Ravenna, Campsites in
the Indian Creek area of the Daniel Boone National Forrest, Pilot,
Torrent, Bowen, Leeco, Kimbrell, Rice Station, Fillmore, Pine Ridge,
Calloway Crossing, Wiseman Crossing Station, Virden, Winston and
Patsey.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern and east central Kentucky.
LAT...LON 3785 8348 3782 8343 3762 8348 3764 8352
3759 8354 3770 8409 3775 8408 3778 8411
3781 8408 3782 8410 3780 8411 3784 8411
3784 8408 3782 8407 3785 8406 3783 8400
3787 8403 3786 8401 3789 8399
TIME...MOT...LOC 2051Z 281DEG 37KT 3780 8396
GREIFSpecial weather statement, Jul 20, 5:01 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
501 PM EDT FRI JUL 20 2018
KYZ044-052-104-202130-
Rowan-Elliott-Fleming-
501 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLEMING...NORTHERN
ROWAN AND NORTHWESTERN ELLIOTT COUNTIES...
At 501 PM EDT, a strong thunderstorm was located over Plummers
Landing, or 11 miles northwest of Morehead, moving east at 75 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Cranston, Munson, Haldeman, Triplett, Hilda, Ringos Mills,
Sharkey, Muses Mills, Hays Crossing, Wallingford, Plummers Landing,
Gates, Waltz and Goddard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Kentucky.
LAT...LON 3840 8348 3838 8345 3840 8341 3832 8334
3822 8330 3822 8322 3827 8317 3823 8312
3823 8309 3821 8307 3820 8301 3821 8317
3822 8365 3841 8365 3842 8353
TIME...MOT...LOC 2101Z 269DEG 64KT 3833 8356
GREIFLocal storm report, Jul 20, 5:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
502 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 4 S OWINGSVILLE 38.08N 83.76W
07/20/2018 M62 MPH BATH KY MESONET
KENTUCKY MESONET STATION MEASURED 62 MPH WIND GUST.
&&
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:52 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 113 min |
| Jul 20, 10:00 AM EDT | Special Weather Statement | JKL | Fleming, Rowan | 30 min |
| Jul 20, 10:34 AM EDT | Special Weather Statement | JKL | Bath, Montgomery | 26 min |
| Jul 20, 10:36 AM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 114 min |
| Jul 20, 11:00 AM EDT | Special Weather Statement | JKL | Elliott, Morgan, Rowan | 30 min |
| Jul 20, 2:44 PM EDT | Flash Flood Watch | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 9 hr |
| Jul 20, 4:19 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Jul 20, 4:19 PM EDT | Special Weather Statement | JKL | Fleming | 41 min |
| Jul 20, 4:25 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Powell | 50 min |
| Jul 20, 4:31 PM EDT | Tornado Warning | JKL | Bath, Montgomery | 29 min |
| Jul 20, 4:33 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 4 hr |
| Jul 20, 4:51 PM EDT | Special Weather Statement | JKL | Estill, Powell, Wolfe | 39 min |
| Jul 20, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 3 more | 48 min |
| Jul 20, 5:01 PM EDT | Special Weather Statement | JKL | Rowan | 29 min |
| Jul 20, 5:08 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Rowan | 3 hr |
| Jul 20, 5:26 PM EDT | Special Weather Statement | JKL | Estill, Lee, Wolfe | 34 min |
| Jul 20, 5:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 27 min |
| Jul 20, 5:40 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 35 min |
| Jul 20, 5:41 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 34 min |
| Jul 20, 5:56 PM EDT | Special Weather Statement | JKL | Estill, Lee, Powell, Wolfe | 49 min |
| Jul 20, 6:01 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 44 min |
| Jul 20, 6:25 PM EDT | Special Weather Statement | JKL | Estill, Lee | 50 min |
| Jul 20, 6:44 PM EDT | Special Weather Statement | JKL | Pike | 46 min |
| Jul 20, 6:46 PM EDT | Special Weather Statement | JKL | Jackson | 44 min |
| Jul 20, 6:48 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Martin, Pike | 42 min |
| Jul 20, 6:52 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 38 min |
| Jul 20, 7:06 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 39 min |
| Jul 20, 7:13 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Lee, Owsley, Pulaski and 1 more | 3 hr |
| Jul 20, 7:25 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 50 min |
| Jul 20, 7:28 PM EDT | Special Weather Statement | JKL | Pike | 32 min |
| Jul 20, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 51 min |
| Jul 20, 7:45 PM EDT | Special Weather Statement | JKL | Letcher | 45 min |
| Jul 20, 7:51 PM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 4 hr |
| Jul 20, 7:56 PM EDT | Special Weather Statement | JKL | Jackson, Laurel | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.